EconPapers    
Economics at your fingertips  
 

Equal shadow wealth: A new concept of fairness in exchange economies

Laurence Kranich ()

Mathematical Social Sciences, 2015, vol. 76, issue C, 110-117

Abstract: In this paper I introduce a new notion of fairness in exchange economies as well as a measure of unfairness. First, I consider the benchmark case in which agents have identical preferences, and I then extend the framework to allow for heterogeneous tastes. In both cases, I identify an appropriate egalitarian benchmark which requires that a numeraire commodity be distributed in such a way so as to offset differences in the holdings of other commodities. Inequality is then measured as the deviation between the actual distribution of the numeraire and such an ideal distribution. This renders a complete social ordering. Next, I contrast this notion of equal shadow wealth with the notion of no-envy (Foley, 1967) and with the envy-intensity measures proposed by Chaudhuri (1986) and Diamantaras and Thomson (1990). I also investigate conditions which ensure the existence of equitable and efficient allocations. The concepts developed here may be generalizable to a wide range of environments including economies with externalities and indivisible goods as well as relatively unstructured environments such as those involving abstract opportunity sets. In addition, this approach offers a simple method to measure multidimensional inequality.

Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489615000426
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:76:y:2015:i:c:p:110-117

DOI: 10.1016/j.mathsocsci.2015.04.006

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-05-02
Handle: RePEc:eee:matsoc:v:76:y:2015:i:c:p:110-117